Year : 2013  |  Volume : 16  |  Issue : 3  |  Page : 229--230

Anaphylaxis during intravenous administration of amiodarone


Hizir Okuyan1, Cihan Altin1, Okan Arihan2,  
1 Department of Cardiology, Yenimahalle State Hospital, Ankara, Turkey
2 Department of Physiology, Faculty of Medicine, Hacettepe University, Ankara, Turkey

Correspondence Address:
Hizir Okuyan
Yenibati Mah, 2026 Cad, PK: 06370 Batikent, Yenimahalle, Ankara
Turkey




How to cite this article:
Okuyan H, Altin C, Arihan O. Anaphylaxis during intravenous administration of amiodarone.Ann Card Anaesth 2013;16:229-230


How to cite this URL:
Okuyan H, Altin C, Arihan O. Anaphylaxis during intravenous administration of amiodarone. Ann Card Anaesth [serial online] 2013 [cited 2022 Oct 1 ];16:229-230
Available from: https://www.annals.in/text.asp?2013/16/3/229/114251


Full Text

The Editor,

Amiodarone is a class III antiarrhythmic drug, frequently used in ventricular and supraventricular arrhythmias; however, it has numerous side-effects and discontinuation rate due to its side-effects are about 22.9%. [1] Anaphylactic reactions during amiodarone administration are very rare. Only a few cases have been reported in the literature. We describe anaphylactic reaction following intravenous administration of amiodarone in a female patient being treated for atrial fibrillation with high ventricular response.

A 37-year-old female patient, who had no systemic disease, no history of asthma, allergic rhinitis, and allergy to latex or to radio contrast dyes and no history of drug use was examined in emergency room for severe attacks of palpitations, which continued for 2 hours. Electrocardiogram (ECG) taken in the emergency department showed atrial fibrillation with a ventricular rate of 133 beats/min. On examination, pulse was irregular and fast. Patient's complete blood count and routine biochemical investigations were within normal limits. The chest X-ray was normal. The left ventricular ejection fraction was normal. The patient was monitored and then given 25 mg diltiazem intravenously in the emergency department. After administrating diltiazem, heart rate decreased to 104 beats/min, but the rhythm did not normalize [Figure 1]. Because patient's symptoms persisted, amiodarone administration was planned and loading dose of amiodarone, 5 mg/kg, was given over ½ h. Approximately, 20 min after initiation of intravenous amiodarone the patient's rhythm changed to sinus rhythm [Figure 2]. Simultaneously, severe itching and redness was noticed all over the body, which was followed by severe back pain, shortness of breath, cough, and bronchospasm. Blood pressure was immeasurable and mild cyanosis developed. Immediately, amiodarone infusion was stopped and antihistamine and steroid therapy were started. She was also given physiologic serum (normal saline), dopamine and oxygen support. The symptoms of anaphylaxis resolved gradually. Because of lack of facility, serum biomarkers of anaphylaxis, tryptase, histamine, and IgE levels were not measured. The patient was discharged the next day without symptom or rhythm disturbance. Later, it was learned that earlier she had numerous similar attacks of severe palpitation. The cause of atrial fibrillation was investigated, but no specific etiology was found. The patient was diagnosed as a lone case of atrial fibrillation and started on 50 mg metoprolol and 100 mg acetylsalicylic acid and was discharged. The patient was referred to another center for further examination. She underwent electro anatomic mapping and ablation for atrial fibrillation. The patient has been followed for 1 year without any episode of atrial fibrillation.{Figure 1}{Figure 2}

Amiodarone is effective in the treatment of supraventricular and ventricular arrhythmias and especially used in cases of atrial flutter and fibrillation for rate control, restoration of sinus rhythm and maintenance of sinus rhythm after cardioversion. However, amiodarone has numerous side-effects, involving gastrointestinal system, skin, thyroid, neurological system, eyes, liver, heart and lungs, which restrict its long-term use. [2] It is reported that up to 75% of patients have adverse effects in 5-year treatment period. 18-37% patients stop amiodarone treatment due to its side effects. [3] The most common adverse effect of the acute intravenous administration of amiodarone is hypotension. [4] However, anaphylactic reactions to amiodarone is rare and has been reported in only one patient. [5] Apparently, it is important to take a history of drug-mediated allergy before prescribing amiodarone and to monitor the patient during intravenous amiodarone treatment.

References

1Vorperian VR, Havighurst TC, Miller S, January CT. Adverse effects of low dose amiodarone: A meta-analysis. J Am Coll Cardiol 1997;30:791-8.
2Jafari-Fesharaki M, Scheinman MM. Adverse effects of amiodarone. Pacing Clin Electrophysiol 1998;21:108-20.
3Miller JM, Zipes DP. Theraphy for cardiac arrhythmias. In: Braunwald E, Zipes DP, Libby P, Bonow RO, editors. Braunwald's heart disease: A textbook of cardiovascular medicine. 7 th ed. Philadelphia: Elsevier Saunders; 2005. p. 713-66.
4Fransi S, Briedis J. Anaphylaxis to intravenous amiodarone. Anaesth Intensive Care 2004;32:578-9.
5Kurt ÝH, Yalcin F. Anaphylactic shock due to intravenous amiodarone. Am J Emerg Med 2012;30:265.e1-2.